Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Jackson, KY

June 11, 2003Clay County, Jackson County, Owsley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 11, 2003, 1:29 PM EDT for Clay County, Jackson County, Owsley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 1:29 PM EDT (17:29 UTC)
Expired
Jun 11, 2003, 5:30 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Clay County, KY, Jackson County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 111731
FFWJKL
KYC051-109-189-112130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY
  OWSLEY COUNTY
  CLAY COUNTY

* UNTIL 530 PM EDT

* AT 123 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN HAD FALLEN OVER PORTIONS OF JACKSON...OWSLEY...AND CLAY 
COUNTIES.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3694 8352 3699 8371 3703 8376 3704 8384
          3718 8395 3725 8395 3726 8401 3752 8420
          3753 8390 3749 8384 3749 8376 3753 8363
          3742 8355 3716 8356

$$
MCLANE
2 follow-up statements
000 
WGUS73 KJKL 111934
FFSJKL
KYC051-109-189-112130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT WED JUN 11 2003

...FLASH FLOOD WARNING CONTINUES FOR...

  JACKSON COUNTY
  OWSLEY COUNTY
  CLAY COUNTY

* UNTIL 530 PM EDT

* AT 326 PM EDT...RADAR INDICATED RAIN WAS CONTINUING TO FALL OVER 
JACKSON...OWSLEY AND CLAY COUNTIES. ALTHOUGH THE MOST INTENSE STORMS 
HAVE MOVED OUT OF THE REGION...EXCESSIVE RUNOFF WILL CONTINUE TO 
CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE 
CULVERTS. RUNOFF COULD ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.
 

LAT...LON 3694 8352 3706 8389 3712 8389 3714 8395
          3725 8395 3726 8404 3733 8413 3752 8421
          3757 8396 3749 8384 3750 8358 3720 8352

$$

MCLANE
000 
WGUS73 KJKL 112148
FFSJKL
KYC051-109-189-112215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT WED JUN 11 2003

...THE FLASH FLOOD WARNING FOR JACKSON...OWSLEY...AND CLAY COUNTIES 
WAS ALLOWED TO EXPIRE AT 530 PM...

AT 530 PM THE NATIONAL WEATHER SERVICE HAD NOT RECEIVED ANY REPORTS 
OF FLOODING IN THE WARNED COUNTIES.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS 
EVENING. RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE WITH THESE 
STORMS. FLASH FLOODING IS NOT EXPECTED...HOWEVER AREA CREEKS AND 
STREAMS COULD SPILL OVER THEIR BANKS...ESPECIALLY IN LOW LYING 
AREAS. MUDSLIDES ARE ALSO POSSIBLE.

MOTORISTS ARE URGED TO CONTINUE USING CAUTION. AVOID LOW WATER 
CROSSINGS AND ROADWAYS COVERED IN WATER. IF WATER IS COVERING THE 
ROADWAY...FIND AN ALTERNATE ROUTE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES.

LAT...LON 3695 8356 3699 8371 3703 8376 3704 8384
          3712 8389 3714 8395 3725 8395 3727 8404
          3752 8421 3757 8396 3749 8384 3753 8366
          3746 8356 3727 8354

$$
MCLANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 11:00 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 11:00 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT WED JUN 11 2003

ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN
CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN
PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND
OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND
MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR
SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME
SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY
ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST
AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES
INTO RICHER THETA-E AIR.

.JKL...NONE.

HYSELL

--------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------
415 AM EDT WED JUN 11 2003

THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM
WITH SOUTHERN STREAM CONTRIBUTIONS.  THE S/W LIST INCLUDES ONE OVER
GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR
MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY
AND THE OH VALLEY.

RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE
ACROSS CWA.  ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW.  UPSTREAM
TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER
APPROACHING WESTERN KY.  THESE WILL KEEP ON A ENE PATH UNTIL
DISSIPATION.  ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND
QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS
MORNING.  PLACING OF HOURLY POPS TRICKY.  OUR HIGHEST POPS TODAY ARE
IN THE NORTH THIS MORNING.  THIS TIMING POSSIBILITY MAY BE
DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY
EAST.  SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE.
TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES.  THIS SHOULD
BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND
HIGH MOISTURE CONTENT.  THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID
WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY
FROM ORGANIZED CONVECTION TO THE NORTH.

TONIGHT S/W CONTINUES TO APPROACH THE AREA.  SPC SLIGHT RISK
PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE.  OUR POPS ON THU MAY BE
ON THE LOW SIDE.

.JKL...NONE.

OUDEMAN
--------------------------------------------------------------------
945 PM EDT TUE JUN 10 2003

REMNANTS OF MCS WHICH TRACKED ACROSS SOUTHERN PORTIONS OF CWA
EARLIER THIS EVENING HAS DIED OUT. ANY ACTIVITY LEFT FROM IT IS WELL
TO OUR SOUTH...IN TN.

IMPRESSIVE MCS TO WEST NOW ENTERING WESTERN KY...SOUTHWESTERN IN.
RADAR SHOWING SOME SHOWER AND THUNDERSTORM ACTIVITY BEING GENERATED
OUT AHEAD OF SYSTEM. ACTIVITY ASSOCIATED WITH THIS MCS SHOULD
APPROACH OUR AREA DURING THE OVERNIGHT HOURS. META HINTING AT A
LITTLE EARLY MORNING INSTABILITY. META ALSO SHOWING SOME UPPER LEVEL
DIVERGENCE AND A DECENT 35 TO 40KT 850MB JET OVER REGION FOR EARLY
MORNING HOURS. THAT BEING SAID...EXPECT MCS TO CONTINUE ITS TRACK
EASTWARD GIVING OUR AREA A SHOT AT SHOWER AND THUNDERSTORM ACTIVITY
FOR THE OVERNIGHT PERIOD...ESPECIALLY NORTHERN PORTIONS OF CWA.

CURRENT FORECAST APPEARS TO HAVE HANDLE ON THINGS...HIGHEST POPS TO
NORTH. TEMPS AND CLOUD COVER LOOK GOOD AS WELL. ONLY UPDATE WILL BE
TO OVERNIGHT WORDING.

.JKL...NONE.

RAY

=====================================================================
PREVIOUS DISCUSSIONS FOLLOW
=====================================================================

430 PM EDT TUE JUN 10 2003

THE FIRST NEAR TERM CONCERN IS THE WEAKENING MCS OVER SOUTHCENTRAL
KY. CLOUD TOP TEMPS ALONG WITH RADAR TRENDS INDICATE THAT THE PART
OF THE LINE OVER KY IS WEAKENING WITH THE SOUTHERN END IN TN
STRENGTHENING WITH SOME HIGH THETA E INFLOW.

EXPECT CONVECTION TO THE NW AND THE MCS OVER MO TO MOVE TOWARD THE
REGION LATER TONIGHT. SOME PRECIP MAY DEVELOP NORTH OF THE 850 MB
FRONT TONIGHT ON INCREASING LLJ. PWS WILL REACH NEAR 1.8 BY WED AT
12Z...SO SOME HEAVY DOWNPOURS ARE EXPECTED.

OVER THE NEXT FEW DAYS WITH THE FRONT TO THE NORTH THE THREAT OF
HEAVIEST RAIN SHOULD BE TO OUR N. HOWEVER...IF SUFFICIENT HEATING
OCCURS TOMORROW AFTERNOON AND THERE IS SOME EROSION OF THE DEBRIS
CLOUDS FROM TODAY AND TONIGHTS CONVECTION THAN WE COULD SEE SOME
SEVERE THUNDERSTORMS...BUT CONVECTIVE TEMPS APPEAR TO BE WARM...IN
THE MID 80S. ANY OUTFLOW BOUNDARIES FROM TONIGHTS AND AM CONVECTION
COULD TRIGGER ADDITIONAL CONVECTION. THE BIGGER THREAT WOULD APPEAR
TO BE HEAVY DOWNPOURS WITH VERY MOIST SOUNDINGS. IF THE CONVECTIVE
TEMPS ARE REACHED...CAPES COULD REACH AS HIGH AS 2-3000 J/KG AND
LIS COULD BE -7C OR LOWER. GIVEN THIS INSTABILITY AND WEAK TO
MODERATE SHEAR...SOME GUSTY WINDS CANNOT BE RULED OUT. WITH EXPECTED
RAIN IN THE AM AND DEBRIS CLOUDS AROUND UNDERCUT MOS GUIDANCE...
ESPECIALLY NGM MOS GUIDANCE. WENT WITH WARMEST TEMPS IN THE SW.

WITH BOUNDARY IN THE VICINITY AND THE SW/V CURRENTLY OVER NORTHERN
TX TRACKING TOWARD THE OH VALLEY AND ASSOCIATED SFC DEVELOPMENT ON
WED NIGHT INTO THU INCREASED POPS FOR THAT PERIOD AFTER PERIOD OF
LOWER POPS WED NIGHT. THE GFS LOW APPEARS TO BE TOO DEEP GIVEN THE
UPPER AIR PATTERN DUE TO CONVECTIVE FEEDBACK PROBLEMS. HOWEVER...
EVEN WITH A SOMEWHAT WEAKER SYSTEM PASSING BY AND SOME DAYTIME
HEATING BROUGHT POPS UP TO LIKELY ON THU.

ON FRI...HELD ONTO CHANCE POPS WITH BOUNDARY NEARBY...BUT NO REAL
GOOD UPPER DYNAMICS.

IN GENERAL...TEMPS THROUGH THE PERIOD WERE IN GOOD SHAPE. BIGGEST
ADJUSTMENTS WERE IN POPS IN THE NEAR TERM.

EXTENDED...GENERALLY ZONAL FLOW CONTINUES. HOWEVER...A 500 MB TROUGH
IS EXPECTED TO APPROACH THE REGION ON SUNDAY INTO MON. THE TAIL END
OF THIS MAY CUTOFF OVER THE SOUTHERN MS VALLEY AREA AND PRECIP
CHANCES COULD CONTINUE INTO TUE. WITH THE TROUGH APPROACHING...THE
FRONT THAT SHOULD GENERALLY REMAIN TO OUR NORTH INITIALLY WILL
FINALLY GET CLOSER TO THE REGION ON SAT NIGHT INTO SUN. WITH THE
TROUGH APPROACHING ALONG WITH THE BOUNDARY IN THE REGION/DAYTIME
HEATING WENT WITH THE LOW END OF LIKELY CATEGORY ON SUN. THERE COULD
BE SOME LOCALLY HEAVY RAIN THIS WEEKEND AS WELL. MAX TEMPS SHOULD
GENERALLY BE SOMEWHERE NEAR 80 DEGREES WITH LOWS IN THE LOW TO MID
60S. WITH THE FRONTAL ZONE IN THE REGION AND SEVERAL SW/S TO PASS BY
THERE SHOULD BE A LOT OF CLOUDS THROUGHOUT...WITH SOME DIURNAL
TRENDS.

JP
Hazardous weather outlook, Jun 11, 6:44 AM EDT, 6 hours 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND
HAIL.  IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES
WITHIN THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A
POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY
THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL.
THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
COUNTIES CLOSER TO THE WEST VIRGINIA BORDER.  HEAVY RAIN WITH THESE
THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN
KENTUCKY.

THUNDERSTORMS ARE FORECAST THROUGH MONDAY.  AT THIS TIME...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ABOVE NORMAL ATMOSPHERIC
MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE
THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS
TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY.

OUDEMAN

In the hours before

Local storm report, Jun 11, 12:27 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1227 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    5 S SALYERSVILLE          KY   .75 INCH HAIL
06/11/03   MAGOFFIN                       REPORTED BY TRAINED
                                          SPOTTER

1224 PM    ROYALTON                  KY   1.75 INCH HAIL
06/11/03   MAGOFFIN                       REPORTED BY LOCAL RESCUE
                                          SQUAD

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:13 PM EDTSevere Thunderstorm WarningJKLMagoffin32 min
Jun 11, 12:43 PM EDTSevere Thunderstorm WarningJKLMagoffin47 min
Jun 11, 1:04 PM EDTFlash Flood WarningJKLBreathitt, Magoffin4 hr
Jun 11, 1:14 PM EDTSevere Thunderstorm WarningJKLBreathitt31 min
Jun 11, 1:15 PM EDTFlash Flood WarningJKLFloyd, Martin4 hr
Jun 11, 1:33 PM EDTSevere Thunderstorm WarningJKLPerry42 min
Jun 11, 1:54 PM EDTSevere Thunderstorm WarningJKLKnott36 min
Jun 11, 2:12 PM EDTFlash Flood WarningJKLMcCreary, Wayne3 hr
Jun 11, 2:19 PM EDTSevere Thunderstorm WarningJKLPike41 min
Jun 11, 2:30 PM EDTFlash Flood WarningJKLJohnson3 hr
Jun 11, 2:50 PM EDTFlash Flood WarningJKLPike3 hr
Jun 11, 4:24 PM EDTFlash Flood WarningJKLMcCreary, Wayne3 hr
Jun 11, 4:46 PM EDTFlash Flood WarningJKLBreathitt, Magoffin3 hr
Jun 11, 5:13 PM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.